dilantin

  1. why is dilantin IV given slowly?
    •  
  2. 16 Comments

  3. by   2ndCareerRN
    Ashley,

    first, welcome to the board.

    Second......... www.google.com ....a great search engine.

    http://hsc.virginia.edu/medcntr/dept...v%20admin.html


    good luck in your pharm class (I think), or clinicals. The link may be able to answer your question.

    bob
  4. by   JohnnyGage
    Originally posted by ashleyb
    why is dilantin IV given slowly?
    Hmmmm.... Let's see... it can cause:

    1. SA block
    2. 2nd or 3rd degree heart block
    3. Bradycardia
    4. hypotension
    5. Adams-Stokes syndrome
    6. V-fib
    7. Cardiovascular collapse

    Those are just the ones I can think of off the top of my head. I've never seen most of them, mind you. You give Dilantin slowly mostly to avoid the hypotension.

    I don't see IV Dilantin much anymore -- usually we use Cerebyx (fosphenytoin) because it's compatible with more solutions.
  5. by   ashleyb
    thanks for the answers. i'm in my last semester of school and having to finish up this drug calculation test. like an idiot, i sold back my pharm book after i took the class. so i was having trouble finding out why dilantin is given slowly and it's part of the answer to the question. i might have some more questions so thanks for responding!!!
  6. by   OBNURSEHEATHER
    There are so many online sources of the same pharmacology books we always use. With the entire world wibe web in front of you, we at allnurses should be your last stop for questions.

    Try here:

    http://www.pdr.net/HomePage_template.jsp
  7. by   Zee_RN
    And best given through a central catheter or if must be given via peripheral site, a large bore catheter. Ever seen purple-glove syndrome? Not pretty!
  8. by   caroladybelle
    Dilantin is also very irritating to veins in addition to all of the above. People have sued over the damage caused by Dilantin IV.

    Many hospitals are switching to IV Cerebyx ( a phosphate bound form of Dilantin) - increased compatibility with fluids, less irritating to veins, can be pushed/infused at a faster rate - a lifesaver when your pt is seizing. However, it is more expensive.
  9. by   sanakruz
    Also can be STOPPED if an allergic reaction noted.
    An all around nasty med.
  10. by   louloubell1
    Anyone ever seen a reaction to IV dilatin that cause like chemical burns all over the body? I don't know what the term for the reaction is called, but I've seen it....horribly ugly. Skin just starts falling off & it just looks painful as all get out.
    Last edit by louloubell1 on Jan 15, '03
  11. by   JohnnyGage
    Originally posted by RNLou
    Anyone ever seen a reaction to IV dilatin that cause like chemical burns all over the body? I don't know what the term for the reaction is called, but I've seen it....horribly ugly. Skin just starts falling off & it just looks painful as all get out.
    Stevens-Johnson Syndrome. Nasty! Happens with other meds, too.
  12. by   P_RN
    I'm with Gage....I haven't seen IV DIlantin in maybe 6 years. Even when ordered the pharmacy would contact the doctor and get orders for phosphentoin. That is a LOT easier to give than Dilantin.
  13. by   Zee_RN
    Just had a patient with Stevens-Johnson syndrome, reaction to Penicillin. Nasty, indeed. Poor woman (trached, vent-dependent) already has a Stage IV on her coccyx and right heel. Just what she needed was Stevens-Johnson syndrome! Yeesh.
  14. by   cactus wren
    My daughter had SJS after Cipro....was horrid... Allergist told her to never,never take any AbX in that class again. Luckily she didn`t need any skin grafts
    And I,also, haven`t used Dilantin in ages...just Cerebyx

close